Tornadoes · United States · Nebraska · 2001

F0 tornado, Cook, Nebraska, May 4, 2001

This F0 tornado ran 0.1 miles across Johnson County on May 4, 2001, touching down at 7:43 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 4, 2001
Touchdown
7:43 PM CDT (00:43 UTC)
Path length
0.1 miles (0.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Johnson County
Touchdown point
40.450, -96.170
Lift-off point
40.450, -96.170
Record number
143

What the Weather Service recorded

Brief touchdown in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

33 minutes of warning. NWS OAX issued a tornado warning for this county at 00:10 UTC, 33 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
21:43 UTC22:15 UTCSevere Thunderstorm WarningOAX
00:10 UTC00:45 UTCTornado WarningOAX
00:48 UTC01:15 UTCTornado WarningOAX
01:15 UTC01:45 UTCTornado WarningOAX
01:45 UTC02:00 UTCTornado WarningOAX
02:01 UTC02:30 UTCSevere Thunderstorm WarningOAX
03:05 UTC07:00 UTCFlash Flood WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 4, 2:50 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 4:45 PM CDT, 2 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN RISK.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
THIS EVENING.  THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE
FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A
FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 6:09 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    2 W DAWSON                NE   TORNADO
05/04/01   RICHARDSON                     REPORTED BY STORM
                                          SPOTTER. BRIEF
                                          TOUCHDOWN REPORTED.
Special weather statement, May 4, 6:45 PM CDT, 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050201-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING
WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO
POSSIBLE.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
MID EVENING.  THE MAIN THREAT WILL BE  HEAVY RAIN...kWHICH COULD
CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA
WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW
Local storm report, May 4, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    9 S AUBURN                NE   TORNADO
05/04/01   NEMAHA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

0.7 hours before the tornado, 98 km from the path. May 5, 2001.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -75, lifted condensation level 476 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 125 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

11.3 hours after it, 98 km from the path. May 5, 2001.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -7, lifted condensation level 495 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 237 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Beatrice Municip (BIE), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:51 UTC60.859350° 6 kt1015.2
23:12 UTC62.660.870° 4 kt1015.6
23:30 UTC62.660.830° 7 kt1015.2
00:10 UTC64.462.640° 10 kt151014.6
00:32 UTC64.462.650° 8 kt171014.2
00:50 UTC64.462.660° 12 kt1014.2
01:51 UTC60.857.2110° 7 kt1015.6
02:10 UTC60.857.280° 5 kt1015.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the touchdown began at 00:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 4, 2001

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 44:05 PM CDTF1Tillman, OK0.52001$250,000
May 45:45 PM CDTF0Richardson, NE0.140
May 46:15 PM CDTF0Johnson, NE0.140
May 46:16 PM CDTF0Andrew, MO20.030
May 46:48 PM CDTF0Nemaha, NE0.140
May 46:48 PM CDTF0Andrew, MO25.00
May 47:05 PM CDTF0Grady, OK0.225
May 47:20 PM CDTF0Grady, OK0.750
May 47:25 PM CDTF0Nodaway, MO25.00
May 48:42 PM CDTF1Johnson, TX0.350$30,000
May 49:43 PM CDTF1Tarrant, TX8.01502$5.0 million
May 49:45 PM CDTF1Johnson, TX2.8501$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.